Alert archive / Georgia / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at Aug 13, 2009, 12:47 AM EDT for Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2009, 12:47 AM EDT (04:47 UTC)
- Expired
- Aug 13, 2009, 3:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA
The radar
The Columbia radar (KCAE), 125 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 1:00 AM EDT | FLASH FLOOD | 2 Sse Evans, GA | KINGS BRIDGE ROAD AND LOWER END...RESIDENTS REPORTED WATER GOING INTO HOMES. |
| Aug 13, 1:00 AM EDT | FLASH FLOOD | 2 Ssw Evans, GA | WENDALL WAY...WATER FROM CREEK OVERFLOWING INTO ROADWAY. |
| Aug 13, 1:00 AM EDT | FLASH FLOOD | 3 S Evans, GA | ARROWWOOD TRAILER PARK ON WRIGHTSBORO ROAD...WOMAN TRAPPED IN VEHICLE BY FLOOD WATER. |
| Aug 13, 1:00 AM EDT | FLASH FLOOD | Martinez, GA | REPORTS OF STREAMS OUT OF THEIR BANKS AND CROSSING ROADWAYS. REED CREEK OVERFLOWED ITS BANKS AND WATER THREATENED HOMES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 978 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCAE 130447
FFWCAE
GAC073-189-245-130745-
/O.NEW.KCAE.FF.W.0010.090813T0447Z-090813T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1247 AM EDT THU AUG 13 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COLUMBIA COUNTY IN EAST CENTRAL GEORGIA...
THIS INCLUDES THE CITIES OF...MARTINEZ...GROVETOWN...EVANS...
MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA...
RICHMOND COUNTY IN EAST CENTRAL GEORGIA...
THIS INCLUDES THE CITIES OF...FORT GORDON...AUGUSTA...
* UNTIL 345 AM EDT
* AT 1242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM NEARLY STATIONARY THUNDERSTORMS OVER NORTHERN
AUGUSTA...MARTINEZ...AND GROVETOWN. RADAR ESTIMATES SHOW THAT OVER
2 INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR IN SOME LOCATIONS.
PONDING OF WATER IS LIKELY ON ROADWAYS AND LOCAL FLOODING OF
DRAINAGE DITCHES AND OTHER LOW LYING AREAS WILL BE POSSIBLE. SOME
LOCATIONS MOST AFFECTED INCLUDE THE REED CREEK...MILL BRANCH...RAES
CREEK AND WALTON BRANCH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
AUGUSTA...MARTINEZ...AND GROVETOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA. REMEMBER TO TURN AROUND...DONT DROWN.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE COLUMBIA...TOLL FREE 1 800 7 7 5...7 1 9 9.
LAT...LON 3341 8255 3360 8214 3358 8208 3352 8200
3348 8197 3347 8194 3330 8233 3331 8235
3331 8239 3334 8244 3334 8247 3333 8249
3336 8256
$$2 follow-up statements
000
WGUS72 KCAE 130615
FFSCAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
215 AM EDT THU AUG 13 2009
GAC073-189-245-130745-
/O.CON.KCAE.FF.W.0010.000000T0000Z-090813T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHMOND GA-MCDUFFIE GA-COLUMBIA GA-
215 AM EDT THU AUG 13 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
COLUMBIA...MCDUFFIE AND RICHMOND COUNTIES...
AT 209 AM EDT...NATIONAL WEATHER SERVICE RADAR CONTINUES TO SHOW
MODERATE RAINFALL OVER PORTIONS OF THE WARNED AREA. RAINFALL
AMOUNTS WITH THIS ACTIVITY WILL AVERAGE BETWEEN ONE HALF AN
INCH...TO ONE INCH. COMBINED WITH EARLIER RAINFALL AMOUNTS OF
BETWEEN ONE AND TWO INCHES...FLASH FLOODING IS STILL POSSIBLE. SOME
LOCATIONS MOST AFFECTED INCLUDE THE REED CREEK...MILL BRANCH...RAES
CREEK AND WALTON BRANCH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARTINEZ...GROVETOWN...EVANS...AND AUGUSTA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. TURN AROUND...DONT DROWN. THE WATER DEPTH MAY BE TOO GREAT
TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.
REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
&&
LAT...LON 3341 8255 3360 8214 3358 8208 3352 8200
3348 8197 3347 8194 3330 8233 3331 8235
3331 8239 3334 8244 3334 8247 3333 8249
3336 8256
$$000
WGUS72 KCAE 130737
FFSCAE
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
337 AM EDT THU AUG 13 2009
GAC073-189-245-130746-
/O.EXP.KCAE.FF.W.0010.000000T0000Z-090813T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHMOND GA-MCDUFFIE GA-COLUMBIA GA-
337 AM EDT THU AUG 13 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 AM EDT FOR COLUMBIA...
MCDUFFIE AND RICHMOND COUNTIES...
REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3341 8255 3360 8214 3358 8208 3352 8200
3348 8197 3347 8194 3330 8233 3331 8235
3331 8239 3334 8244 3334 8247 3333 8249
3336 8256
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:19 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 12, 9:19 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 919 PM EDT WED AUG 12 2009 .SYNOPSIS... COLD FRONT WILL STALL OUT ALONG THE ATLANTIC COAST TONIGHT KEEPING A GOOD CHANCE FOR SHOWERS ACROSS THE MIDLANDS. THE FRONT WILL REMAIN ALONG THE COAST AND TRY TO SWING INLAND THURSDAY. THIS WILL CONTINUE TO KEEP SHOWERS AND THUNDERSTORMS ACROSS THE AREA THURSDAY. CHANCES OF RAIN WILL BEGIN TO DECREASE INTO THE UPCOMING WEEKEND AS THE UPPER RIDGE BEGINS TO MOVE BACK OVER THE AREA. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... UPDATE AS OF 915 PM: COLD FRONT HAS BECOME NEARLY STATIONARY ACROSS THE SC MIDLANDS THIS EVENING. BULK OF PRECIPITATION IS CURRENTLY OVER SOUTHERN GA EXTENDING INTO THE SOUTHERN SC COASTAL COUNTIES. WILL KEEP CHANCE POPS IN THE FORECAST FOR THE NEXT SEVERAL HOURS...BECOMING A SLIGHT CHANCE DURING THE PREDAWN HOURS. UPDATE AS OF 505 PM: HAVE CLEARED THE EASTERN COUNTIES OF CWA FROM WATCH #700. THE THREAT OF SEVERE WEATHER HAS DIMINISHED CONSIDERABLY OVER THAT AREA AS THE AIRMASS HAS BECOME A BIT MORE STABLE. PREVIOUS DISCUSSION: STALLED FRONT NEAR THE ATLANTIC COAST AND A SHORT WAVE ENTERING NORTHWEST GEORGIA WILL COMBINE WITH THE RIGHT ENTRANCE REGION OF 200-300MB JET TO KEEP A SEVERE WEATHER CHANCE FOR THE EASTERN COUNTIES OF OUR COUNTY WARNING AREA THIS EVENING. WATCH NUMBER 700 WILL REMAIN IN EFFECT UNTIL 900 PM EDT. GFS MODEL GUIDANCE SHOWS 1500 TO 3000 J/KG VALUES ACROSS THE SOUTHERN MIDLANDS TO THE COAST THIS AFTERNOON. GFS SHOWED MORE INSTABILITY THAN THE NAM MODEL WHICH IS MORE INDICATIVE OF THE SITUATION. THE MAIN CONVECTION OCCURRED ALONG THE COLD FRONT AS IT MOVED TROUGH THE AREA. THE CHANCE OF THUNDERSTORMS WILL CONTINUE TO BE HIGH AS THE SHORT WAVE CROSSES THE REGION LATER THIS EVENING...WITH THE MAIN THREAT BEING DAMAGING WINDS AND POSSIBLY LARGE HAIL. INDIVIDUAL STORMS ARE MOVING TOO FAST TO BE A FLOOD THREAT...HOWEVER TRAINING STORMS OVER THE SAME AREA WOULD BOOST THAT THREAT AS WELL. ONCE THE SHORTWAVE EXITS THE AREA...THE CHANCE OF THUNDER WILL DECREASE. SKIES WILL REMAIN MOSTLY CLOUDY TO CLOUDY AS COOLER AIR MOVES IN ACROSS THE REGION TONIGHT. LOWERED LOW TEMPERATURES A DEGREE OVERNIGHT TO SHOW THIS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... ALL MODEL GUIDANCE KEEPS THE FRONT STALLED OFF OR MOVE IT BACK WEST. THIS WILL CONTINUE TO GIVE THE AREA A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WITH A MOIST ATMOSPHERE STILL IN PLACE. EXPECT CLOUDINESS AND COOLER AIR TO KEEP HIGH TEMPERATURES COOLER SO LOWERED THURSDAY HIGHS SEVERAL DEGREES. KEPT LIKELY POPS FOR THURSDAY. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... A CHANGE IN THE LONG WAVE WEATHER PATTERN IS BEING INDICATED BY MODEL GUIDANCE AS A LONG WAVE TROUGH DIGGS DOWN ALONG THE WEST COAST. THIS WILL FORCE THE UPPER LEVEL RIDGE BACK WESTWARD ACROSS THE SOUTHEAST UNITED STATES. THE CHANCE OF RAIN WILL CONTINUE FOR MUCH OF THE WEEKEND...BUT CONTINUE TO DECREASE. RAISED TEMPERATURES FROM SUNDAY THROUGH TUESDAY AND DECREASED POPS AS WELL TO REFLECT THIS. THE WEST COAST TROUGH THEN SWINGS EAST TOWARD THE AREA BY MIDWEEK...SO ADDED A CHANCE FOR THUNDERSTORMS ON WEDNESDAY. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... FRONTAL BOUNDARY HAS MOVED EAST OF THE TAF SITES. LIGHT RAIN TO AFFECT THE TAF SITES THROUGH SUNSET. POCKETS OF MVFR CIGS ACROSS THE AREA THIS EVENING BUT EXPECT MOSTLY MVFR CONDITIONS AFTER SUNSET WITH FOG AND STRATUS. EXPECT KOGB...KAGS AND KDNL TO GO IFR IN FOG OVERNIGHT. EXPECT CIGS/VSBYS TO IMPROVE TO AT LEAST MVFR BY LATE MORNING THURSDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON. DURING THE EXTENDED PERIOD...BRIEF PERIODS OF MVFR MAY BE ENCOUNTERED WITH SCATTERED AFTERNOON CONVECTION INTO SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 12, 12:59 PM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1259 PM EDT WED AUG 12 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-130915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-AIKEN- 1259 PM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ029-031-035>038-041-130915- LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 1259 PM EDT WED AUG 12 2009 ...SEVERE THUNDERSTORM WATCH 700 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING.
In the hours before
Special weather statement, Aug 12, 8:17 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 817 PM EDT WED AUG 12 2009 SCZ027-130045- LEXINGTON- 817 PM EDT WED AUG 12 2009 ...A STRONG THUNDERSTORM WAS AFFECTING LEXINGTON COUNTY... AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTHWEST OF LEXINGTON...MOVING NORTHEAST AROUND 10 MPH. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. PERSONS IN THE VICINITY OF LAKE MURRAY SHOULD BE ON THE LOOKOUT FOR LOCALLY HEAVY RAIN. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. BC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:11 AM EDT | Areal Flood Advisory | CAE | Columbia, McDuffie, Richmond | 109 min |
Nearby
Flash Flood Warnings in Georgia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.